Alert archive / Minnesota / Wind Chill Advisories in 2020
Wind Chill Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this wind chill advisory at Jan 10, 2020, 2:36 PM CST for 15 counties in Minnesota. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 2:36 PM CST (20:36 UTC)
- In effect from
- Jan 11, 2020, 12:00 AM CST
- Expired
- Jan 11, 2020, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852 WWUS43 KMPX 102036 CCA WSWMPX URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Twin Cities/Chanhassen MN 236 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY FOR WEST CENTRAL INTO CENTRAL MINNESOTA... .Dangerous wind chills are expected to develop after midnight tonight and linger into mid morning Saturday. Wind chill values as low as 25 below to 30 below zero will develop across west central Minnesota by midnight and develop southeast toward St Cloud and Redwood Falls by early Saturday morning. Remember, these dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. Dress appropriately for the cold. MNZ041>043-047>050-054>058-064-065-073-110445- /O.NEW.KMPX.WC.Y.0001.200111T0600Z-200111T1500Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 236 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...From midnight tonight to 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
963 WWUS43 KMPX 110305 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 905 PM CST Fri Jan 10 2020 ...COLD WIND CHILLS TONIGHT... .Very cold wind chills are expected to develop tonight and linger into mid morning Saturday. Wind chill values of 25 below to 30 below zero are expected across west central Minnesota by midnight and develop southeast toward St Cloud and Redwood Falls by early Saturday morning. Remember, these wind chills could cause frostbite on exposed skin in as little as 10 minutes. Dress appropriately for the cold. MNZ041>043-047>050-054>058-064-065-073-111115- /O.CON.KMPX.WC.Y.0001.200111T0600Z-200111T1500Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 905 PM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills 25 below to 30 below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Borghoff
619 WWUS43 KMPX 110834 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 234 AM CST Sat Jan 11 2020 ...DANGEROUSLY COLD WIND CHILLS INTO SATURDAY MORNING... .Very cold wind chills of 25 below to 30 below zero are expected through mid morning Saturday, generally along and west of a line from Little Falls, to St Cloud, to Redwood Falls. Remember, these wind chills could cause frostbite on exposed skin in as little as 10 minutes. Dress appropriately for the cold. MNZ041>043-047>050-054>058-064-065-073-111500- /O.CON.KMPX.WC.Y.0001.000000T0000Z-200111T1500Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 234 AM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills 25 below to 30 below zero. * WHERE...Portions of central, southwest and west central Minnesota. * WHEN...Until 9 AM CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
472 WWUS43 KMPX 111453 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 853 AM CST Sat Jan 11 2020 MNZ041>043-047>050-054>058-064-065-073-111600- /O.EXP.KMPX.WC.Y.0001.000000T0000Z-200111T1500Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, Granite Falls, Olivia, and Redwood Falls 853 AM CST Sat Jan 11 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Cold temperatures remain but slow moderation is expected to occur the remainder of the morning. Dress appropriately for the cold. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 2:25 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 10, 2:25 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
225 PM CST Fri Jan 10 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM CST Fri Jan 10 2020
Short term concerns remain light snow band working east across the
region into this evening. Then wind chill issues later tonight
into Saturday morning.
Radar and surface observations continue to show active snow band
across southwest MN at this time. Latest SPC mesoanalysis showing
layered FGEN continuing to stream out ahead of the Dakotas trough.
Various HIRES model solutions move that east into the evening.
Will have to carry PoPs east and gradually weaken it. Will keep a
dusting mention for now. Later tonight, the more southern stream
takes over as forcing drops to the south ahead of the trough. This
should gradually clear any thicker clouds to the west overnight.
Colder air drops in under the ridge and we see wind chills
dropping off to minus 25 to minus 30 over west central MN later
tonight into Saturday morning. Dont believe surface winds will
decouple leaving 4-6 kts of wind most of the area later tonight.
Will need an advisory for that region tonight. Temperatures will
bottom out in the teens below zero far west to the single digits
over the far east tonight. Highs Saturday will remain in the
single digits west and teens to the east.
Quiet weather for Saturday and the storm system to the south
lifts to the east/northeast over the southern Great Lakes region.
Should leave most of the area dry, but will continue to hold onto
some lower end PoP to the far southeast CWA Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 230 PM CST Fri Jan 10 2020
The period will commence with the broad impactful cold front over
the East Coast and high pressure over the lower-mid Mississippi
River Valley regions. Aloft, broad ridging sits over the Ohio Valley
into the Appalachians while a longwave trough axis sits over the
Plains.
A weak low pressure system in the lee of the central Rockies is
expected to be picked up by the trough axis Sunday, nudging is
slightly eastward into Monday then northeastward into Minnesota by
Tuesday morning. While this first trough axis will have little
support with it, there will be ample moisture to produce light snow
over much of the WFO MPX coverage area Sunday afternoon through
Sunday evening. Not looking for much at all for snow accumulations,
potentially an inch or two area-wide. A similar story can be said
with a second more potent trough axis over the western CONUS,
emanating from an H5 cutoff low dropping into western Canada Monday
through Tuesday. While mostly Pacific moisture, a small addition of
Gulf moisture with this system as it conglomerates over Minnesota
will likely again to be enough to produce minor snow accumulations.
The bigger story for the latter half of next week behind these small
systems continues to be the entrance of arctic high pressure from
the northwest Wednesday through Friday. Central pressures around
1040mb along with H85 temperatures nearly -30C will slide southeast
through Montana, the Dakotas and into MN/WI for Wednesday through
Thursday. This will easily produce lows below zero for early
Thursday morning (including teens below zero for much of Minnesota),
and highs in the single digits above and below zero on Thursday.
Some recovery is expected going into the end of the week as the
center of high pressure slides off to the east and a bit warmer
return flow develops across the area.
As for precipitation, such cold air with modest moisture in the mid-
to-upper levels plus hints at weak shortwaves moving across spells
slight-low chance pops for much of the latter half of the week.
Again, no significant snowfalls are expected but occasional snow
showers to more sustained light snow cannot be ruled out from time
to time, producing little to no snow accumulation each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CST Fri Jan 10 2020
Radar showing some -sn trying to continue to develop and move
east this afternoon/evening. Will have to carry a mention of VCSH
or light snow mainly 21z-02z across the southern TAF sites. Then
mid/high level clouds gradually drift east overnight. Northwest
winds 10-15kt with a few gusts around 20kts possible over the
southern CWA this afternoon/evening as colder air settles in.
Should see them decrease after 06z and become light northeast into
Saturday morning.
KMSP...Expect VFR trend with perhaps cigs lowering to around 4k ft
by late afternoon with a brush of light snow/flurries. Any
accumulation should be trace amounts. Then clearing overnight.
/OUTLOOK FOR KMSP/
Sat night...Mainly VFR. Wind NE 5kts.
Sun...Mainly VFR. Chc -SN. Wind SE 5 kts.
Mon...VFR. Wind SSE 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory from midnight tonight to 9 AM CST Saturday
for MNZ041>043-047>050-054>058-064-065-073.
&&
SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWEHazardous weather outlook, Jan 10, 11:30 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1130 AM CST Fri Jan 10 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1130 AM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Wind chills around 25 degrees below zero are possible tonight into Saturday morning over west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Even colder air looks to build into the area around the middle of next week. Dangerously cold wind chills appear possible Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.